Five elementary school children were sickened after consuming over-the-counter pain pills given to them by a classmate during lunch, officials and parents said.
The FDNY said emergency responders were called to PS 360 in Kingsbridge Terrace at about 11:30 a.m. Friday, and took five students to the hospital.
A second-grader at the school told NBC 4 New York she saw another student offer her friend a pill -- which she described as "candy" -- during lunch.
"She ate it, and later we got to class, she was doing her work and then all of a sudden, she passed out," the girl told NBC 4 New York in an interview conducted with the permission of her mother.
That pill, according to another parent who contacted NBC 4 New York, was Excedrin, an over-the-counter pain medication not intended for children under the age of 12.
It's not clear how the child was able to get her hand on the pills or how much the sickened children consumed. But doctors say as few as two Excedrin pills, which are stimulants, could cause a negative reaction in young children, causing them to perspire, have palpitations or even have seizures and faint.
Parents and guardians at the school were outraged.
"I think it's crazy. What are the parents doing?" said Lydia Fields, a grandmother of a student who attends the school. "The kids are bringing pills to school and giving it to their peers. You would never think something like that could happen in elementary school."
There was no official word on the treatment of the children at the hospital, but a parent of a student who attends the school said she was told by a school safety officer that they were treated and released earlier in the day.
About 500 children attend the school. School district officials said they're investigating and had no other immediate statement.